Do Antibiotics Cause Fatigue and Lethargy?


Antibiotics are designed to kill harmful bacteria that cause conditions like urinary tract infections (UTIs), sinus infections, eye infections, skin infections and pneumonia. While antibiotics seem like straightforward medications, their side effects can be problematic. Some people may have no trouble taking an antibiotic, while others may wind up feeling even more rundown once they begin taking the medicine that is supposed to help them get better.

People are usually most familiar with the bothersome effects that antibiotics can have on the digestive system. For example, azithromycin (sold under the brand names Z-Pak, Zithromax and Zmax) most frequently causes upset stomach, diarrhea and vomiting. But, a lesser known side effect of azithromycin and other common antibiotics, such as amoxicillin and ciprofloxacin, is serious fatigue.

While the exact reason for this side effect isn’t fully understood, it could have something to do with how antibiotics alter the balance of microbes in our bodies. These medications often alter or kill off good bacteria in the body along with the bad. This can cause changes in the digestive system that affect nutrient absorption and can contribute to fatigue and lethargy.

If there is a specific medication, whether it is an antibiotic or not, that affects you or your aging loved one adversely, it’s important to take note of this and report it to your doctor. The physician has weighed the risks and benefits of this drug and prescribed it for a reason, but it is important to follow up with them if it is causing serious side effects. It could indicate an adverse reaction or that it isn’t the right drug for the “bug” that is responsible for the initial illness. Even if it is just a bothersome side effect, the doctor should be able to add this to the patient’s notes for future reference and suggest a different drug.

Antibiotics are incredibly helpful for fighting dangerous infections, but it is important to only take them when they are needed and follow the prescription instructions exactly. Overuse and misuse of these drugs can cause more harm than good.

Lynn Harrelson is a pharmacist who specializes in medication and prescription management for seniors. She provides health care services and information that help individuals remain independent in their homes, retirement and assisted living facilities.

View full profile

You May Also Like

Free AgingCare Guides

Get the latest care advice and articles delivered to your inbox!


It is a good idea to take a probiotic after you have had to take antibiotics, due to the destruction of the good bacteria in the digestive tract. Get a good product, that is refrigerated, from. a Heath food store. I cured chronic yeast infections with this also. Natren is the name of the probiotic.
I was medically discharged from the Army in 1996 after a botched appendectomy and lost 14 feet of small bowel to a small bowel resection. 2012, I had to have a second resection and 2014, 2 laparotomies and just got home today after a 3 day fight with what was termed as infectous colitis and nailed with antibiotics for 3 days. Boy.. am I tired (in the realm of I love lucy, lucy says, boy its sure hot in here?) in the vitavegevitamin episode.
Ditto, I think the advice given above is exactly what I would have said as well...
When one takes antibiotics... one thing that often helps the experienced tiredness ... is to replace the beneficial bacteria that one needs in the intestines to help break down the food nutrients that then give us energy , by taking Probiotics...They should be taken at least 1/2 hour before any meal --- so they can spread through the intestines and work on the food eaten through the next 2-3 hours.... then take the Antibiotic...3 hrs. after the meal. It makes for a complicated timing schedule during the day, but unless one does it pretty well that way, you might as well not bother... and save your probiotic cost... and just wait it out and put up with the tiredness until the Antibiotic is all finished.... but then go on probiotics to re-establish that flora in your intestines, to properly give you the full benefit of B-vits ... which are the energy vits.... and other vits. that decreased during the treatment.